DOI: http://dx.doi.org/10.18203/2349-3933.ijam20195219

Incidence of adverse drug reactions in patients taking anti-tuberculosis treatment

Tushar R. Gosai, Jayesh D. Balat, Hiren R. Trivedi

Abstract


Background: High incidence of infection has caused a large number of morbidity and mortality which is partly due to serious adverse reactions induced by Anti-Tuberculosis (Anti-TB) drugs. In present prospective study an attempt is made to estimate the incidence and risk factor for ADRs among patients treated for tuberculosis.

Methods: All the new patients starting their treatment with selected six DOT center were enrolled in study. All patient's complete clinical history was recorded. They were followed regularly for occurrence of ADR till end of their treatment.

Results: Total of 108 patients (67 male and 41 female) had taken and completed their treatment during the study period (March 2007 - April 2008) and were observed for occurrence of ADR during their treatment period. Out of total108, 28 patients (25.9%) experienced one of the ADR, out of 28 patients, 12 (42.85%) patients developed GIT intolerance, and hepatitis was seen in 8 (28.57%) patients, while 4 (14.48%) patients developed skin reactions. Only 3 (7.14%) patient developed dizziness and loss of balance, which was relieved by reduction of dose of streptomycin.

Conclusions: With close monitoring and on time action, RNTCP DOTs regimens can be safely and successfully administrated.

Keywords


Adverse drug reaction, Directly observed treatment, Revised National Tuberculosis Control Program, Tuberculosis

Full Text:

PDF

References


Burman WJ, Reves RR. Hepatotoxicity from rifampin plus pyrazinamide: lessons for policymakers and messages for care providers. Am J Respiratory Crit Care Med. 2001 Oct 1;164(7):1112-3.

Kopanoff DE, Snider Jr DE, Caras GJ. Isoniazid-related hepatitis: a US Public Health Service cooperative surveillance study. Am Rev Respiratory Dis. 1978 Jun;117(6):991-1001.

British T. Short-course chemotherapy in pulmonary tuberculosis. Lancet. 1975:119-24.

Taneja DP, Kaur D. Study on hepatotoxicity and other side-effects of antituberculosis drugs. J Ind Medica Assoc. 1990 Oct;88(10):278-80.

Snider JD, Long MW, Cross FS, Farer LS. Six-months isoniazid-rifampin therapy for pulmonary tuberculosis. Report of a United States Public Health Service Cooperative Trial. Am Rev Respiratory Dis. 1984 Apr;129(4):573-9.

Sharma SK, Balamurugan A, Saha PK, Pandey RM, Mehra NK. Evaluation of clinical and immunogenetic risk factors for the development of hepatotoxicity during antituberculosis treatment. Am J Respiratory Crit Care Med. 2002 Oct 1;166(7):916-9.

Causality Assessment Scale of Suspected Adverse Reactions. Available at: https://www.who.int areas. Accessed on 18th November 2019.

Gholami K, Kamali E, Hajiabdolbaghi M, Shalviri G. Evaluation of anti-tuberculosis induced adverse reactions in hospitalized patients. Pharma Prac. 2006 Jul;4(3):134-8.

Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis. Am J Respiratory Crit Care Med. 2003 Jun 1;167(11):1472-7.

Garcia‐Cortes M, Lucena MI, Pachkoria K, Borraz Y, Hidalgo R, Andrade RJ, et al. Evaluation of naranjo adverse drug reactions probability scale in causality assessment of drug‐induced liver injury. Alimentary pharmacol ther. 2008 May;27(9):780-9.